Florida, 2002

Heavy Rain in Florida, December 12, 2002

December 12, 2002 · NWS MFL · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Dec 12, 2:30 AM EST, 7 hours 30 minutes earlier.

Area forecast discussion, Dec 12, 2:30 AM EST, 7 hours 30 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
230 AM EST THU DEC 12 2002

STALLED FRONT OVER SOUTH FLORIDA AT THIS HOUR WILL BEGIN TO MOVE
BACK NORTH LATER TODAY. ISENTROPIC LIFT WILL SPREAD NORTH OVER THE
AREA THROUGHOUT THE DAY BECOMING MOST PRONOUNCED OVER THE NORTHERN
ZONES. MODELS ALL SEEM PRETTY MUCH IN SYNC WITH THIS FEATURE AND
RADAR/SATELLITE TRENDS CONCUR. MODELS ALL INDICATING DRIER AIR
MOVING INTO SOUTHERN ZONES LATER TODAY. GIVEN CURRENT RADAR TRENDS
WILL BRING POPS FOR SOUTHERN ZONES UP A BIT FOR TODAY...HIGHER THAN
MOS GUIDANCE...BUT MENTION IMPROVING CONDITIONS IN THE AFTERNOON.
CONDITIONS OVER NORTHERN ZONES WILL ONLY GO DOWNHILL AS THE DAY
PROGRESSES. STRONG LIFT WILL MOVE WELL NORTH OF THE AREA TONIGHT AND
ALL GUIDANCE INDICATES MUCH LESS CHANCE FOR PRECIPITATION THAN
EARLIER RUNS HAD DEPICTED. WILL LOWER FORECAST POPS INTO THE CHANCE
CATEGORY ALL ZONES FOR TONIGHT. AS SURFACE LOW REALLY GETS CRANKIN
TO THE NORTH FRIDAY AND DEVELOPMENT OVER THE ATLANTIC COAST BEGINS
TO TAKE OVER...STRONG SOUTHWEST FLOW OVER SOUTH FLORIDA WILL ENSUE.
MODELS BRING BACK DEEPER MOISTURE AND BETTER CAPE FOR FRIDAY.
ALSO...THERE SHOULD LIKELY EXIST ENOUGH SUNSHINE TO RAISE AFTERNOON
HIGHS TO THE LOWER 80S EAST COAST. WILL LIKELY SEE CONVECTION
DEVELOP EVERYWHERE BUT ESPECIALLY EAST COAST LATER IN THE DAY. WILL
KEEP 60 PERCENT POPS AS CURRENTLY POSTED. COLD FRONT WILL SWEEP
ACROSS THE AREA FRIDAY NIGHT WITH SCATTERED SHOWERS AND POSSIBLE
THUNDERSTORMS OUT AHEAD OF IT. FRONT WILL MOVE WELL SOUTH OF THE
PENINSULA SATURDAY AND THINGS WILL BEGIN TO DRY OUT NICELY.

SUNDAY MORNING WILL LIKELY SEE COLDEST TEMPERATURES OF THE NEW
AIRMASS WITH UPPER 40S POSTED FOR NORTH INTERIOR ZONES AND 50S
ELSEWHERE. WILL KEEP SIMILAR FORECAST FOR MONDAY...THEN A GRADUAL
MODERATION WILL BRING US BACK CLOSER TO CLIMATOLOGY BY WEDNESDAY.

MARINE WINDS WILL BE ENE TODAY THEN SHIFT TO SE AS FRONT MOVES
NORTH. SOUTHEAST WINDS WILL INCREASE TONIGHT THEN SHIFT TO
SOUTH/SOUTHWEST FRIDAY INTO ADVISORY TERRITORY. WINDS WILL VEER
AROUND TO NORTHWEST ALL ZONES BY EARLY SATURDAY MORNING BEHIND THE
FRONT. WINDS WILL STILL BE RATHER HIGH AT 15 TO 20 KNOTS SATURDAY
AND THE GULF STREAM WILL BUILD TO 10 FEET. WILL SEE A GRADUAL
VEERING AND DIMINISHING OF WINDS SUNDAY AND MONDAY.

NO HIGHLIGHTS FOR FIRE WEATHER.

PBI WT 078/072 082/061 073 24646
FLL WT 081/073 082/064 074 24536
MIA WT 081/073 083/064 074 24536
APF WT 078/072 078/062 073 24536

.MIA...NONE.
Hazardous weather outlook, Dec 12, 5:21 AM EST, 4 hours 39 minutes before
FLZ063-066>075-121700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
521 AM EST THU DEC 12 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA ON FRIDAY AHEAD
OF A STRONG COLD FRONT THAT WILL MOVE INTO SOUTH FLORIDA FRIDAY
NIGHT. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Palm Beach

When
December 12, 10:00 AM EST
Where
Palm Beach County, Lantana
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

The roof of a U.S. Food Mart collapsed under the weight of heavy rain.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326088.